Sleepiness, Medication & Drugs: Why Your OTC Medications and Prescription Drugs Might Make You Tired

Home >> Sleep News >> Sleepiness, Medication & Drugs: Why Your OTC Medications and Prescription Drugs Might Make You Tired

Sleepiness is one of the most commonly reported side effects of medications and drugs, and it's an important one to note and discuss with your doctor. Excessive sleepiness can be caused by the sedating effects of nonprescription and prescription medications, and it can also stem from the use of illicit substances.

Sleep is a complex biological process, so sometimes it's difficult to say exactly which chemicals in a drug are responsible for causing a person to feel tired. But often a sedating medication affects neurotransmitters such as dopamine, epinephrine, norepinephrine, serotonin, histamine, glutamate, or acetylcholine—all of which play a role in regulating sleep and alertness.

This is a partial list of medications that can cause sleepiness:

  • Alpha-adrenergic blocking agents —used to treat conditions such as high blood pressure
  • Antidepressants
  • Antihistamines—found in nonprescription sleeping pills and other medications like Benadryl
  • Antiemetics—used to control nausea and vomiting
  • Antipsychotics and anticonvulsants
  • Benzodiazepines and sedative-hypnotics —commonly prescribed for anxiety or insomnia
  • Beta-adrenergic blocking agents —for high blood pressure or anxiety
  • Medications for Parkinson's disease
  • Muscle relaxants

If you experience excessive sleepiness and you are currently using a medication, it's important to take this side effect seriously. Just as insufficient sleep and sleep disorders can make you less productive and even less safe during the day, so can the sedating effects of certain medications. In fact, drugs like antihistamines can affect your ability to drive, and are associated with an increased risk of next-day driving accidents.

Substances such as alcohol and marijuana can cause drowsiness as well. Other drugs that make people stay awake for long periods of time, such as cocaine or amphetamines, will also likely cause sleepiness after their effects wear off and a person has been deprived of sleep.

This is why if you experience excessive sleepiness, it's important to report all substances and medications you are taking to your doctor to give him or her the full picture of your health. From there, you can work to find the cause of your sleepiness and the right treatment course to get you back to feeling alert and productive.